Winter Weather, Lake
- When
- December 8, 3:00 PM CST to December 9, 6:00 AM CST
- Where
- Lake forecast zone
- Reported by
- Social Media
- Coordinates
- 36.335, -89.493 (the zone’s center; the record gives no point)
One tenth inch of ice accumulated.
Low level cold air filtered into the region while low pressure tracked along the Gulf Coast. Warm air lifting over the cold airmass resulted in precipitation across the Mid-South.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Low level cold air filtered into the region while low pressure tracked along the Gulf Coast. Warm air lifting over the cold airmass resulted in precipitation across the Mid-South. Across northwest Tennessee temperatures dropped below freezing resulting in freezing rain. One quarter inch or more of ice accumulated in Henry County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 8, 2:44 PM CST, 16 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
244 PM CST Sat Dec 8 2018
.DISCUSSION...
Skies remain cloudy across the forecast area this afternoon with
temperatures ranging from the lower 30s to mid 40s. Precipitation
mainly in the form of rain continues across much of the forecast
area with a few locations across northern sections reporting some
type of wintry weather.
The surface low which is helping to produce all this precipitation
is over southeast Louisiana at this time. The low will continue to
slide east tonight and reach the Florida panhandle by Sunday
morning. Expect more precipitation to fall across the forecast
area tonight. As temperatures drop back to near or below freezing,
rain will change over to mainly freezing rain or sleet with some
snow also expected. Snowfall totals will be less than 1" with ice
accumulations around .1 inch expected.
On Sunday, the surface low will move rapidly across north Florida
and into the Mid-Atlantic coast. Precipitation will end across the
region from west to east during the morning hours with dry weather
expected during the afternoon. Temperatures will remain well below
normal with highs around 40 degrees. An upper level disturbance
will move across the region Sunday night with some light snow
possible across far eastern sections of the forecast area. It will
be quite chilly Sunday night with lows Monday morning in the mid
20s to around 30 degrees.
High pressure will build into the region on Monday, bringing a
period of dry weather and below normal temperatures for Monday
through Tuesday night.
By Wednesday, a large storm system will develop and move into the
Plains. Rain may start to move into the forecast area as early as
Wednesday afternoon. As the storm system moves toward the region
on Thursday, the chance of rain will increase. Temperatures will
be much milder so there are no concerns about winter weather. As
the storm system moves through the region on Friday, more rain is
expected. The storm system will be east of the region by next
Saturday, with rain ending in the morning.
ARS
&&
.AVIATION...18Z TAFs
Mainly IFR conditions due to low cigs expected through much of the
TAF cycle as an area of low pressure moves along the Gulf Coast.
Precipitation/BR has not diminished vis as much as expected at our
TAF sites since sunrise, although other observations across the
region indicate lower vis. Will carry 3-5SM vis at all sites for
the remainder of the day, diminishing overnight. Cigs will also
lower again tonight most likely between 500 and 1500 ft. North to
Northeast wind 10-15kt through the period. Precipitation should
come to an end before 18z at all sites. JBR and MEM should be VFR
before 18z.
30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory from 6 PM this evening to 9 AM CST
Sunday for Crittenden-Cross-Lee AR-St. Francis.
Winter Weather Advisory until 9 AM CST Sunday for Clay-Craighead-
Greene-Mississippi-Poinsett.
MO...Winter Weather Advisory until 9 AM CST Sunday for Dunklin-
Pemiscot.
MS...Winter Weather Advisory from 6 PM this evening to 9 AM CST
Sunday for DeSoto-Tunica.
TN...Winter Weather Advisory from 6 PM this evening to 9 AM CST
Sunday for Benton TN-Carroll-Chester-Fayette-Hardeman-
Haywood-Henderson-Henry-Madison-Shelby-Tipton.
Winter Weather Advisory until 9 AM CST Sunday for Crockett-Dyer-
Gibson-Lake-Lauderdale-Obion-Weakley.
&&Hazardous Weather Outlook National Weather Service Memphis TN 314 AM CST Sat Dec 8 2018 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-091115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 314 AM CST Sat Dec 8 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A winter weather advisory for snow, sleet and freezing rain is in effect for a large portion of the Midsouth. Light accumulations are expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday A winter weather advisory for snow, sleet and freezing rain is in effect for a large portion of the Midsouth through 9am Sunday morning. Light accumulations are expected. .SPOTTER INFORMATION STATEMENT... Spotter reports of any winter precipitation are welcome. JAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
908 AM CST SAT DEC 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM SNOW KENNETT 36.24N 90.05W
12/08/2018 U0.0 INCH DUNKLIN MO PUBLIC
SOCIAL MEDIA PHOTO OF SNOW ON THE GROUND. THE REPORT SAID
THAT THERE WAS A LITTLE SNOW COVERING A THINK LAYER OF
ICE.
&&
SGWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
914 AM CST SAT DEC 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 AM SNOW KENNETT 36.24N 90.05W
12/08/2018 E2.0 INCH DUNKLIN MO TRAINED SPOTTER
SPOTTER REPORTED 2 INCHES OF SNOW.
&&
SGWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
953 AM CST SAT DEC 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 AM FREEZING RAIN S JONESBORO 35.82N 90.69W
12/08/2018 E0.00 INCH CRAIGHEAD AR PUBLIC
SOCIAL MEDIA REPORT OF ICE ON POWERLINES IN SOUTH
JONESBORO.
&&
SGWPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
208 PM CST SAT DEC 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM SNOW KENNETT 36.24N 90.05W
12/08/2018 U0.0 INCH DUNKLIN MO PUBLIC
SOCIAL MEDIA PHOTO OF SNOW ON THE GROUND. THE REPORT SAID
THAT THERE WAS A LITTLE SNOW COVERING A THIN LAYER OF
ICE.
0911 AM SNOW KENNETT 36.24N 90.05W
12/08/2018 E2.0 INCH DUNKLIN MO TRAINED SPOTTER
SPOTTER REPORTED 1 TO ALMOST 2 INCHES OF SNOW.
0949 AM FREEZING RAIN S JONESBORO 35.82N 90.69W
12/08/2018 E0.00 INCH CRAIGHEAD AR PUBLIC
SOCIAL MEDIA REPORT OF ICE ON POWERLINES IN SOUTH
JONESBORO.
&&
MRMThe national radar mosaic for the moment the first event began.
14 winter weather, 1 ice storm. Local standard time, as filed.
One tenth inch of ice accumulated.
One tenth inch of ice accumulated.
Over one quarter inch of ice accumulated around Henry County.
One tenth inch of ice accumulated.
One tenth inch of ice accumulated.
One tenth inch of ice accumulated.
One tenth inch of ice accumulated.
One tenth inch of ice accumulated.
One tenth inch of ice accumulated.
One tenth inch of ice accumulated.
One tenth inch of ice accumulated.
One tenth inch of ice accumulated.
One tenth inch of ice accumulated.
One tenth inch of ice accumulated.
One tenth inch of ice accumulated across northern sections of Shelby County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798576, 798577, 798575, 798578, 798579, 798580, 798581, 798582, 798583, 798584, 798585, 798586, 798587, 798588, 798589.